FDA warns consumers of antacids containing aspirin

The Food and Drug Administration is warning consumers to beware of over-the-counter drugs that contain both an antacid and aspirin.

FDA said these products used to treat heartburn, sour stomach, acid indigestion or upset stomach can cause stomach or intestinal bleeding.  

Though cases of bleeding are rare, the agency said it found eight new cases of serious bleeding after it released a warning in 2009.

“Take a close look at the Drug Facts label, and if the product has aspirin, consider choosing something else for your stomach symptoms,” Karen Murry Mahoney, deputy director of FDA’s Division of Nonprescription Drug Products, said in a statement. “Unless people read the Drug Facts label when they’re looking for stomach symptom relief, they might not even think about the possibility that a stomach medicine could contain aspirin.”

FDA said individuals who are 60 or older, have a history of stomach ulcers, take drugs to that reduce the ability of the blood to clot, take steroids or non-steroidal anti-inflammatory drugs, or drink more than three alcoholic drinks a day are at a higher risk of bleeding.